North Dakota, 2025High Wind in North Dakota, March 15, 2025
March 15, 2025 · NWS FGF · 3 events in 3 counties and zones
High Wind event occurred within the Red River Valley during the morning and afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High Wind event occurred within the Red River Valley during the morning and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 15, 2:35 AM CST, 25 minutes earlier. Its key messages:
- Winter and/or wind warning level impacts will occur across eastern North Dakota and northwest Minnesota today. Winter impacts are more favored across the far southern Red River Valley and throughout north central Minnesota.
- Blizzard conditions are expected on Saturday across west central Minnesota where the heaviest snow falls in combination with the strongest winds. Near blizzard conditions are expected elsewhere while snow is falling.
- Within the Red River Valley, expect north winds 35 to 45 mph, gusting up to 60 mph. Winds will be slightly weaker outside the valley.
Area forecast discussion, Mar 15, 2:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
335 AM CDT Sat Mar 15 2025
.KEY MESSAGES...
- Winter and/or wind warning level impacts will occur across
eastern North Dakota and northwest Minnesota today. Winter
impacts are more favored across the far southern Red River
Valley and throughout north central Minnesota.
- Blizzard conditions are expected on Saturday across west
central Minnesota where the heaviest snow falls in
combination with the strongest winds. Near blizzard conditions
are expected elsewhere while snow is falling.
- Within the Red River Valley, expect north winds 35 to 45 mph,
gusting up to 60 mph. Winds will be slightly weaker outside
the valley.
&&
.DISCUSSION...
Issued at 334 AM CDT Sat Mar 15 2025
...Synopsis...
Very strong low pressure is in place over MN (979-980MB central
pressure) with the parent mid/upper low becoming vertically stacked
and occluded. This is responsible for wind/winter impacts across our
region this morning through the afternoon, and should remain
progressive shortening the duration of impacts (improvement later
this evening).
Large scale flow aloft remains progressive behind this
this system with a tendency for the southern stream to split later
in 7 day period, lowering the track of more organized waves and
deeper southerly flow to the south of our region. Several weaker
waves do move through the region bringing light snow to parts of the
region, with the best chance for light accumulations during the
Monday and Tuesday periods (lower confidence though on impacts due
to the weaker/progressive nature of these shortwaves). Temperatures
will tend to vary day to day, but trends should be for above average
highs/lows (coldest days in NBM are in the 30s and warmest are in
the 50s).
...Heavy Snow/Ice...
The most organized forcing early this morning is closer to the
baroclinic zone in our east where instability and strong 850-750MB
frontogenesis has supported and expansion of light to moderate
returns on radar. The warm nose aloft (Tw aloft 1-4C) is still
lingering along/east of the valley resulting in a highly variable
precipitation types due to melting (partial in RRV and full melting
in north central MN). Reports of freezing rain, sleet, and snow are
ongoing from southeast ND and across northwest MN, with a few
embedded thunderstorms along the axis. Web cams are snowing limited
accumulation as ground temperatures are still quite warm, but they
are showing cooling trends and impacts would be expected to
increase. Before p-type completely transitions to snow freezing rain
accumulations on surfaces may approach 0.25" with HREF FRAM mean and
NBM favoring locations already within our current winter warning
products.
Snow amounts: 00Z HREF and latest NBM have converged on the heaviest
snow band eventually setting up along an axis in our east (even
farther east than the previous runs 12hr ago), with this picking up
in intensity as the colder air finally transitions all precipitation
to snow in the 5-7am period. HREF probs reflect the stronger
consensus in CAMs for the heavier snow rates of 1-2"/hr within that
region of west central MN to north central MN where probs for 8"+
are now in the 40-60% range and 10-20% for 12"+. A faster change
over to snow though would allow for higher totals closer to 6" to
fall farther west into our winter weather advisory (will be
monitoring those trends).
...Blizzard/High Wind...
Strong pressure gradient is already supporting frequent wind
gusts in advisory criteria, and the strongest winds of this
event are not expected until later this morning when sustained
winds around 40 mph and occasional gusts to 60 mph can be
expected within the Red River Valley aided by the valley
enhancement. Outside of the valley winds should still be within
advisory criteria across the Devils Lake Basin.
This is an event where falling snow (especially the heavier snow)
combined with sustained winds 30kt+ will be required for 3hr+
blizzard conditions and the most likely region of overlap this
morning is in west central MN. Winds may still be high enough with
the heavier snow farther northeast for near Blizzard conditions.
While guidance has shifted/narrowed the region of the heaviest snow,
it has not shown an increase in potential winds over north
central MN that would raise confidence at this juncture in
expanding the current Blizzard Warnings. No changes are
currently being made to hazard products, however we will
continue to monitor this very dynamic system.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1140 PM CDT Fri Mar 14 2025
Strong winds continue across the region, with gusts reaching
30-35kts for DVL, GFK, TVF, and FAR. A band of rain/snow and
snow is affecting the DVL region this hour, with visibility
reductions as low as a mile at times. This band is expected to
shift eastward reaching the GFK and TVF area over the next
several hours. First we will see a rain/snow mix and then a
change over to all snow as it moves across. Visibility
reductions and possible freezing rain as the band moves east
into the area. BJI is expected to see rain through the overnight
period with a change over to a wintry mix followed by snow
around the 12-15z timeframe. As the snow sets in it will be
heavy at times, with visibility reductions as low as 1/2SM. FAR
will see rain move in followed by a quick transition to a wintry
mix in the next several hours followed by snow around the 10-13z
timeframe. Possible freezing rain in FAR and BJI as the rain
transitions to the wintry mix.
Winds will continue to increase across the region out of the
north, with gusts nearing 50kts for GFK, FAR, and TVF by 10-14z
and continuing through the better part of the afternoon time
frame. DVL will be on the western edge of the strongest winds,
but is expected to see gusts up to 45kts. Near the end of the
TAF period conditions will start to improve, with winds
diminishing slowly and conditions clearing across the area.
There may be lingering BLSN in the BJI area through the rest of
the evening as wind gusts remain around 25kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...High Wind Warning until 7 PM CDT this evening for NDZ008-016-
027-029-030-039-053.
Winter Weather Advisory until 7 PM CDT this evening for NDZ039-
053.
Wind Advisory until 7 PM CDT this evening for NDZ006-007-014-
015-024-026-028-038-049-052-054.
MN...High Wind Warning until 7 PM CDT this evening for MNZ001>004-
007.
Winter Weather Advisory until 7 PM CDT this evening for MNZ002-
003-005-008-013>015.
Winter Storm Warning until 7 PM CDT this evening for MNZ006-
009-016-017-022>024-027-028-032.
Blizzard Warning until 7 PM CDT this evening for MNZ029>031-
040.
&&
DISCUSSION...DJR
AVIATION...SpenderHazardous weather outlook, Mar 14, 10:38 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1138 PM CDT Fri Mar 14 2025
MNZ006-009-016-017-022>024-027-028-030>032-040-160445-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
1138 PM CDT Fri Mar 14 2025
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Tonight
There is a low chance for scattered thunderstorms, the main
hazard will be lightning. A band of heavy snow with 6 to 10 inches
likely is expected with strong winds leading to occasional
blizzard or near blizzard conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A band of heavy snow is expected with strong winds leading to
occasional blizzard or near blizzard conditions.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ001>003-005-008-013>015-029-NDZ030-039-049-052-053-160445-
West Polk-Norman-Clay-Roseau-East Marshall-Pennington-Red Lake-
East Polk-Wilkin-Traill-Cass-Ransom-Sargent-Richland-
1138 PM CDT Fri Mar 14 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Light snow is expected with strong winds leading to occasional
blizzard or near blizzard conditions. Winds occasionally gusting
over 60 mph could produce damage to homes and knock down trees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Light snow is expected with strong winds leading to occasional
blizzard or near blizzard conditions. Winds occasionally gusting
over 60 mph could produce damage to homes and knock down trees.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-160445-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-
Western Walsh-
1138 PM CDT Fri Mar 14 2025
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Tonight
Strong winds are expected. Occasional gusts over 60 mph could
produce damage to homes and knock down trees.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong winds are expected. Occasional gusts over 60 mph could
produce damage to homes and knock down trees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
High Wind, Cass
- When
- March 15, 3:00 AM CST to 6:00 PM CST
- Where
- Cass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Asos station Kfar Fargo Airport North Dakota.
High Wind, Richland
- When
- March 15, 3:00 AM CST to 6:00 PM CST
- Where
- Richland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
Awos station Kbwp Wahpeton Airport North Dakota.
High Wind, Grand Forks
- When
- March 15, 3:00 AM CST to 6:00 PM CST
- Where
- Grand Forks forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Report from Mesonet ID ND 019 Grand forks Department of Transportation.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 15, 20254 deaths · 8 injured · $10 million · EF4 · 4 events
- Tornadoes and Flash Flooding in Alabama, March 15, 20253 deaths · 3 injured · EF3 · 47 events
- Rip Currents in Puerto Rico, March 15 to 19, 20252 deaths · 2 injured · 2 events
- Tornadoes and Hail in Indiana, March 15, 2025$3.5 million · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, March 15, 20253 injured · $2.2 million · EF1 · 29 events
- Tornadoes and Flash Flooding in Tennessee, March 15 to 19, 2025$1.8 million · EF1 · 40 events
- Tornadoes and Flash Flooding in Mississippi, March 15, 2025$567,000 · EF1 · 36 events
- Tornado and Damaging Winds in Georgia, March 15 to 16, 2025$343,000 · EF1 · 41 events
- Hail and Damaging Winds in Kentucky, March 15, 2025$2.1 million · 2.75 in hail · 23 events
- Tornadoes and Flash Flood in Louisiana, March 15, 2025$505,000 · EF1 · 9 events
- Hail and Damaging Winds in West Virginia, March 15 to 16, 2025$96,000 · 1 in hail · 58 events
- Tornado and Hail in Indiana, March 15, 20254 injured · EF1 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250365, 1250366, 1250367.